Texas, 2023

Wildfire in Texas, March 4 to 5, 2023

March 4 to 5, 2023 · NWS CRP · 1 event in 1 county or zone

The Patton Fire burned 976 acres around 10 miles southwest of Austwell in eastern Refugio County on the 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Patton Fire burned 976 acres around 10 miles southwest of Austwell in eastern Refugio County on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 4, 11:53 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 4, 11:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1153 AM CST Sat Mar 4 2023

...New AVIATION...

.UPDATE...
Issued at 1032 AM CST Sat Mar 4 2023

It will be a picture perfect day across South Texas today with
abundant sunshine, light winds and low humidity. Temperatures are
on track to reach the 80s for all but coastal areas where SSTs in
the upper 60s will limit air temps to the lower 70s. Afternoon
humidity levels will bottom out in the teens far west to the 30-40
percent range along the coast. Winds will increase slightly to the
10-13kt range in the wake of the sea breeze this afternoon. No
changes expected to the ongoing forecast.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 409 AM CST Sat Mar 4 2023

Skies are expected to remain clear through tonight with only a few
clouds from time to time as PWATs struggle to reach 0.50". With the
clear skies expected to hang around, increased daytime high
temperatures for today a degree or two from the previous forecast
and adjusted the overnight lows for tonight to account for
radiational cooling. With a shallow layer of moisture, dry mid-
levels and sufficient radiational cooling, am expecting fog to
develop between midnight and Sunday morning. Increased the coverage
for patchy fog and areas of fog for tonight as the several models
are showing an increased area of low condensation pressure deficits,
low dewpoint depressions and relatively weak winds. The SREF is also
showing probabilities greater than 70-80% of fog developing with
visibilities less than 3 SM from the Coastal Plains to the Rio
Grande Plains. With moisture beginning to increase Sunday, increased
cloud cover could keep daytime highs a tad bit cooler than Saturday
with highs topping out in near 87 across the western Brush Country
and Rio Grande Plains.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 409 AM CST Sat Mar 4 2023

A broad upper ridge will persist over the Gulf of Mexico westward
across south Texas into northern Mexico through Wednesday. This will
keep temperatures well above normal with clouds on the increase for
Tuesday and Wednesday. A strong upper low west of the Pacific
Northwest Monday and Tuesday will open up as short wave trough
across the Sierras on Wednesday as another strong upper low drops
south out of the Gulf of Alaska. GEFS/ECENS shows the upper trough
moving across the central Rockies Thursday and into the central
plains on Friday, although the GFS is slightly slower. Moisture will
slowly increase through the week with GEFS/ECENS showing mean of
precipitable water up to 1.4 inches for Thursday and 1.5 inches
Thursday night. Isolated streamer showers will be possible from
Thursday afternoon with strengthening flow ahead of a front.
Isolated to possibly scattered convection should occur as the
frontal boundary moves into the region Thursday night into Friday
morning. Temperatures will be cooler for Friday to near or slightly
below normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Sat Mar 4 2023

VFR conditions can be expected this afternoon and through much of
the overnight period under mostly clear skies and light to
moderate southeast winds. Patchy to areas of fog can be expected
late tonight and early Sunday morning as low level moisture
increases. There is a potential for IFR conditions due to low visibilities
across the inland coastal plains and northwest brush country
during the 10-13z time period impacting the KALI, KBEA and KCOT
terminals. Once the fog burns off, VFR conditions will prevail
once again with mostly clear skies and light southeast winds.

&&

.MARINE...
Issued at 409 AM CST Sat Mar 4 2023

Light easterly winds between 5-15 knots are expected across the
local waters though Sunday with wave heights between 3-4 feet.
Patchy fog may be possible tonight from midnight to sunrise, mainly
across the bays and waterways. A weak onshore flow Monday will
become weak to moderate Tuesday and Wednesday. Patchy sea fog will
be possible at night into the early morning hours from Monday
through Wednesday over the bays and near shore waters. Isolated
showers will be possible Thursday into Thursday night as onshore
flow increases to moderate. Isolated to scattered showers and
storms will be possible with a cold front late Thursday night into
Friday morning. Flow will become moderate north to northeast
behind the front Friday into Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    80  57  79  65 /   0   0   0   0
Victoria          80  52  79  62 /   0   0   0   0
Laredo            88  57  87  66 /   0   0   0   0
Alice             84  52  83  62 /   0   0   0   0
Rockport          77  64  77  66 /   0   0   0   0
Cotulla           89  55  88  63 /   0   0   0   0
Kingsville        83  53  81  63 /   0   0   0   0
Navy Corpus       76  66  75  68 /   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...JM/75
LONG TERM....ANM/88
AVIATION...JM/75
Hazardous weather outlook, Mar 4, 5:25 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
525 AM CST Sat Mar 4 2023

TXZ229>234-239>247-342>347-442-443-447-051130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
525 AM CST Sat Mar 4 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Patchy to areas of fog will be possible from the Coastal Plains to
the Rio Grande Plains tonight from midnight to sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-051130-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
525 AM CST Sat Mar 4 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 4, 6:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
645 AM CST SAT MAR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND DMG 5 SE CC AIRPORT         27.73N 97.45W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE FELL ON TO A PICKUP.

1103 AM     NON-TSTM WND DMG 6 S CORPUS CHRISTI      27.71N 97.39W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE WAS SNAPPED.

1050 PM     NON-TSTM WND DMG 3 NNW CC AIRPORT        27.81N 97.52W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            UPROOTED TREE FELL ON AND DAMAGED AN RV.

1054 PM     NON-TSTM WND DMG 3 ENE CC AIRPORT        27.80N 97.47W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            LARGE TREE LIMB BROKE INTO A YARD.

1100 PM     NON-TSTM WND DMG 5 S CORPUS CHRISTI      27.72N 97.41W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE WAS SNAPPED.

1100 PM     NON-TSTM WND DMG 4 S CORPUS CHRISTI      27.74N 97.41W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE WAS BLOWN OVER.

1105 PM     NON-TSTM WND DMG 4 SSE CORPUS CHRISTI    27.74N 97.39W
03/02/2023                   NUECES             TX   PUBLIC

            TREE WAS BLOWN OVER AND BLOCKING A STREET.

&&
Local storm report, Mar 4, 6:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
645 AM CST SAT MAR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND DMG 5 SE CC AIRPORT         27.73N 97.45W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE FELL ON TO A PICKUP.

1103 PM     NON-TSTM WND DMG 6 S CORPUS CHRISTI      27.71N 97.39W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE WAS SNAPPED.

1050 PM     NON-TSTM WND DMG 3 NNW CC AIRPORT        27.81N 97.52W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            UPROOTED TREE FELL ON AND DAMAGED AN RV.

1054 PM     NON-TSTM WND DMG 3 ENE CC AIRPORT        27.80N 97.47W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            LARGE TREE LIMB BROKE INTO A YARD.

1100 PM     NON-TSTM WND DMG 5 S CORPUS CHRISTI      27.72N 97.41W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE WAS SNAPPED.

1100 PM     NON-TSTM WND DMG 4 S CORPUS CHRISTI      27.74N 97.41W
03/02/2023                   NUECES             TX   BROADCAST MEDIA

            TREE WAS BLOWN OVER.

1105 PM     NON-TSTM WND DMG 4 SSE CORPUS CHRISTI    27.74N 97.39W
03/02/2023                   NUECES             TX   PUBLIC

            TREE WAS BLOWN OVER AND BLOCKING A STREET.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coastal Refugio County

When
March 4, 12:00 PM CST to March 5, 2:00 AM CST
Where
Coastal Refugio County forecast zone
Reported by
Park/Forest Service
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Patton Fire burned 976 acres around 10 miles southwest of Austwell in eastern Refugio County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089097.